Pennsylvania, 2005

Cold in Pennsylvania, December 14, 2005

December 14, 2005 · NWS PHI · 4 events in 4 counties and zones

The combination of being near the center of a high pressure system that helped produce light winds and a deep snowpack caused record or near record breaking low temperatures on the morning of the 14th from the Lehigh Valley northward. For many this was the coldest day of the meteorological winter season.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of being near the center of a high pressure system that helped produce light winds and a deep snowpack caused record or near record breaking low temperatures on the morning of the 14th from the Lehigh Valley northward. For many this was the coldest day of the meteorological winter season. The low of 4 degrees below zero in East Stroudsburg tied the record for the day. The low of 2 degrees below zero at the Lehigh Valley International Airport established a new record low for the day. Six people in Allentown (Lehigh County) were sickened by carbon monoxide emissions from their faulty heating unit. The cold weather caused an increase in demand for electricity and Pennsylvania Power and Light came within 100 megawatts (7,174) between 7 and 8 a.m. EST of tying their winter hourly megawatt usage record set in December 20, 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 4:09 PM EST, 7 hours 51 minutes earlier.

Area forecast discussion, Dec 13, 4:09 PM EST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EST TUE DEC 13 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
THE SHORT TERM BEGINS WITH THE COLDEST NIGHT OF THE SEASON SO FAR,
AND IT ENDS WITH THE BEGINNING OF WHAT MIGHT BE A SIGNIFICANT
EVENT FOR OUR NWRN FA.

STRONG ARCTIC HIGH WILL RIDGE TOWARD THE AREA FROM ERN CANADA
TONIGHT. AT LEAST SOME DECOUPLING IS EXPECTED, ESPECIALLY AS ONE
MOVES NORTHWEST THROUGH THE AREA AND ALSO OVER THE NORMALLY
SHELTERED AREAS LIKE THE PINE BARRENS. SKIES FORECAST TO BE CLEAR.
WITH DEWPOINTS WHERE THEY ARE NOW, MAINLY IN THE SINGLE DIGITS,
EXPECT A VERY COLD NIGHT INLAND. PUT A SIGNFICANT DISCONTINUITY
IN TEMPS BETWEEN INLAND LOCATIONS AND COASTAL ZONES BECAUSE OF
WATER TEMPS. WINDS WILL BE LIGHT ENOUGH INLAND SO THAT WIND CHILLS
WILL NOT BE A LOT LOWER THAN THE TEMPS.

NOT TOO MUCH IN THE WAY OF TEMPERATURE RECOVERY EXPECTED TOMORROW
VIS A VIS TODAY. THE SFC RIDGE AXIS MOVES OVER US, AND THIS IS
EXACTLY THE WRONG TIME OF YEAR TO EXPECT MUCH AIR MASS
MODIFICATIONS. BASICALLY, STILL LOOKING FOR CLEAR SKIES, ALTHOUGH
SOME HIGH CLOUDS MAY MOVE INTO THE SRN AREAS BEFORE DUSK.

AN INCREASE IN HIGH CLOUDS EXPECTED IN THE NORTH WED NIGHT, AND AN
INCREASE AND SOME THICKENING IN CLOUDS IN THE SOUTH. STILL NOT
LOOKING AT MUCH IN THE WAY OF SURFACE FLOW, SO THE FURTHER NORTH
ONE GOES THE MORE LIKELY THERE WILL BE DECENT RADIATING. TRIED TO
SHOW THAT IN THE MIN TEMP GRADIENT FROM S TO N.

WE FAVOR THE GFS OVER THE NAM FOR THE UPCOMING EVENT, WHICH GETS
UNDERWAY ON THURSDAY WITH RAIN EXPECTED TO DEVELOP OVER THE SOUTH
AS SECONDARY LOW DEVELOPMENT OCCURS OVER THE SERN U.S. AND MOVES
TOWARD US. GFS SOUNDINGS SUGGEST SOME WET SNOW POSSIBLE OVER
CENTRAL ZONES, WITH ANY PCPN THAT DOES FALL IN THE NORTH FALLING
AS SNOW. WE WILL BEGIN TO SEE A DECENT SERLY FLOW ABOVE THE
SURFACE DEVELOPING ON THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
FLOW AT H9 AND H8 PROGGED TO REACH OR EXCEED 50 KTS AS THE SYSTEM
APPROACHES THU NIGHT INTO EARLY FRI. H5 TROF PROGGED TO TILT
NEGATIVE AS IT ROTATES THROUGH ON FRI. SURGE OF RELATIVELY MILD
AIR ABOVE THE SURFACE SHOULD CHANGE PRECIP FROM FROZEN TO
SOMETHING ELSE THU NIGHT. PROBLEM IS THAT THE COLD AIR MIGHT BE
STUBBORN TO LEAVE THE NWRN PART OF THE FA ACCORDING TO THE MAV
STAT GUIDANCE. THE NAM STAT GUIDANCE IS LESS OMINOUS AND HAS SOMEWHAT
OF A BETTER SURFACE EXPOSURE TO THE OCEAN IN THE NW, AND GIVEN THE
WIND ABOVE THE SURFACE IT MIGHT EVEN BE RIGHT, BUT THE NAM IS
RUNNING A TAD FURTHER INLAND WITH THE SECONDARY LOW DEVELOPMENT
AND WOULD RATHER NOT FAVOR IT AT THIS TIME. WE THEREFORE ARE
CARRYING AT LEAST SOME ICE IN THE NW THU NIGHT. RAIN ELSEWHERE.
THIS FCST IS, OF COURSE, PERISHABLE.

ONCE THE LOW PASSES, GIVEN THE NEG TILT TROF, FAIRLY STRONG WINDS
ARE POSSIBLE AND THIS INCREASINGLY MAY START TO SHOW UP IN OUR
PRODUCTS. IT IS ALREADY SHOWING IN THE CWF. AFTER THIS SYSTEM,
NOTHING THAT WE CAN DEFINITELY HANG OUR HATS ON THROUGH TUE.

&&

.AVIATION...
A FEW AC AND CI, OTHERWISE MOSTLY CLEAR SKIES AND UNRESTRICTED
VISIBILITIES THROUGH MIDDAY WEDNESDAY. EXPECT INCREASING HIGH
CLOUDS WEDNESDAY AFTERNOON.

&&

.MARINE...
NORTHERLY WINDS WITH GUSTS TO AROUND 25 KT WILL PERSIST THROUGH
MOST OF THE UPCOMING NIGHT ON THE OCEAN AND LOWER DELAWARE BAY.
SEAS ON THE OCEAN WILL RUN 3 TO 5 FT. CONDITIONS WILL BE
MARGINAL FOR SMALL CRAFT ADVISORIES. SINCE THEY ARE ALREADY
UP, WE WILL LEAVE THEM UP. WINDS AND SEAS WILL SUBSIDE WEDNESDAY
AND WEDNESDAY NIGHT AS THE HIGH PRESSURE SYSTEM SETTLES OVER THE
EASTERN SEABOARD. THE NEXT WEATHER SYSTEM WILL BE IN THE FORM OF
LOW PRESSURE MOVING NORTHEAST FROM THE GULF COAST AREA THURSDAY
INTO FRIDAY. THE CENTER IS EXPECTED TO BE NEAR THE NEW JERSEY
COAST EARLY FRIDAY AND NEAR THE NEW ENGLAND COAST FRIDAY NIGHT.
THIS WILL PROBABLY RESULT IN SMALL CRAFT ADVISORIES AHEAD OF THE
STORM LATE THURSDAY INTO FRIDAY. AS THE STORM PULLS OFF TO THE
NORTHEAST FRIDAY, WINDS MAY REACH GALE FORCE. HIGH PRESSURE WILL
THEN BUILD IN FROM THE WEST FOR THE WEEKEND ALLOWING WINDS AND
SEAS TO SUBSIDE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ431-450>455 UNTIL 6 AM WEDNESDAY.

&&

SHORT TERM...NYY
LONG TERM...GIZOT
AVIATION/MARINE...RPW
Hazardous weather outlook, Dec 13, 4:31 AM EST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EST TUE DEC 13 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-140945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
431 AM EST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD AIR WILL COVER THE REGION IN ADVANCE OF A STORM SYSTEM THAT
WILL SPREAD MOISTURE INTO THE REGION EARLY THURSDAY. A WINTRY MIX
SHOULD OCCUR FOR NEARLY ALL AREAS AT THE BEGINNING, HOWEVER, A
CHANGEOVER TO PLAIN RAIN SHOULD OCCUR LATER THURSDAY FOR AREAS
MAINLY SOUTH AND EAST OF PHILADELPHIA. THERE STILL REMAINS SOME
UNCERTAINTY THOUGH ON THE EXTENT AND DURATION OF THE COLD AIR IN
PLACE DURING THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Carbon

When
December 14, 12:00 AM EST to 8:00 AM EST
Where
Carbon forecast zone
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lehigh

When
December 14, 12:00 AM EST to 8:00 AM EST
Where
Lehigh forecast zone
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
December 14, 12:00 AM EST to 8:00 AM EST
Where
Monroe forecast zone
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northampton

When
December 14, 12:00 AM EST to 8:00 AM EST
Where
Northampton forecast zone
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482261, 5482262, 5482263, 5482264.